Susan Burgin, Author at Cancer Therapy Advisor

Susan Burgin

All articles by Susan Burgin

Necrotic Drug eruptions (Heparin-induced skin necrosis; warfarin-induced skin necrosis (Coumadin® necrosis)

Are You Confident of the Diagnosis? Heparin and warfarin-induced skin necrosis need to be considered in this category as drug eruptions that cause dermal and epidermal necrosis. These two topics are covered in detail in this chapter. Toxic epidermal necrolysis and Stevens-Johnson syndrome cause epidermal necrosis. They will be considered in a separate chapter, so…

Bullous drug eruptions (dermatitis due to drugs and medicines taken internally)

Are You Confident of the Diagnosis? What you should be alert for in the history Characteristic findings on physical examination Expected results of diagnostic studies Diagnosis confirmation Bullous drug eruptions are best conceptualized as a heterogeneous group of diseases. These may be classified more precisely based on their integral clinical and histopathologic features. The following…

Fixed Drug Eruption (FDE)

Are You Confident of the Diagnosis? What you should be alert for in the history Fixed drug eruption (FDE) is a distinctive drug eruption that is characterized by its unique morphology, namely a round shape. There may be pruritus, burning, or pain at involved sites. Dysuria may be experienced in periurethral cases. Systemic symptoms are…

Acute Generalized Exanthematous Pustulosis

Are You Confident of the Diagnosis? Characteristic findings on physical examination Acute generalized exanthematous pustulosis (AGEP) usually appears abruptly. There is a sudden onset of high fever (usually above 38°C) and a rash. Initially the eruption consists of widespread erythematous and edematous plaques. Within hours to days, numerous tiny, nonfollicular subcorneal pustules appear within the…

Lichenoid Drug Eruptions

Are You Confident of the Diagnosis? What you should be alert for in the history Lichenoid drug eruptions (LDE) are usually pruritic. The onset may be within weeks of drug initiation, but LDE is atypical in that it can take up to 12 months to evolve. A latent period of 3 years has been reported…

Hypersensitivity syndromes (serum sickness; serum sickness-like reaction; urticaria with arthritis, serum sickness-like disease; DRESS [drug rash with eosinophilia and systemic symptoms]; drug reaction with eosinophilia and systemic symptoms; hypersensitivity syndrome [HSS]; drug-induced hypersensitivity syndrome [DIHS]; drug-induced delayed multiorgan hypersensitivity syndrome [DIDMOHS])

Are You Confident of the Diagnosis? Serum sickness, serum sickness-like reactions (SSLR), and DRESS (drug rash with eosinophilia and systemic symptoms) fall into this category. The first two topics will be discussed here; the latter subject may be found in its own chapter, see DRESS. What you should be alert for in the history Onset…

Toxic Epidermal Necrolysis (TEN, Lyell's syndrome, Stevens-Johnson syndrome, SJS)

Are You Confident of the Diagnosis? What you should be alert for in the history Stevens-Johnson syndrome (SJS) and toxic epidermal necrolysis (TEN) are severe and sometimes life-threatening dermatoses that are caused by medication. They are characterized by sometimes extensive detachment of the epidermis and mucosal epithelia. The time to onset of the eruption is…

Drug Rash with Eosinophilia and Systemic Symptoms (DRESS, hypersensitivity syndrome [HSS]; drug-induced hypersensitivity syndrome [DIHS); drug-induced delayed multiorgan hypersensitivity syndrome [DIDMOHS])

Are You Confident of the Diagnosis? What you should be alert for in the history Characteristic findings on physical examination The term drug rash with eosinophilia and systemic symptoms (DRESS) was introduced in the mid-1990s to refer to a specific drug-induced hypersensitivity syndrome with well-defined characteristics, namely a skin eruption, hematologic abnormalities and internal organ…

Flagellate Drug Eruption (Flagellate Erythema, Flagellate Hyperpigmentation, Bleomycin Drug Eruption)

Are You Confident of the Diagnosis? What you should be alert for in the history The diagnosis of flagellate drug eruption is usually made in the context of a patient receiving chemotherapeutic agents. Bleomycin is most commonly implicated, but peplomycin (a bleomycin derivative) docetaxel and cisplatin have also been reported as causes. The causative medication…

Next post in Dermatology